Alert archive / New Jersey / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 4, NWS New York, NY

May 12, 2004Bergen County, New Jersey

NWS New York, NY issued this severe thunderstorm warning at May 12, 2004, 3:26 PM EDT for Bergen County, New Jersey. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2004, 3:26 PM EDT (19:26 UTC)
Expired
May 12, 2004, 4:15 PM EDT
In force
49 min
Issued by
NWS New York, NY
Area
Whole counties

County Bergen County, NJ

The radar

The Brookhaven radar (KOKX), 102 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2004-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2004-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1624 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

372 
WUUS51 KOKX 121926
SVROKX
NJC003-122015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
326 PM EDT WED MAY 12 2004

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME WESTERN BERGEN COUNTY IN NORTHEAST NEW JERSEY

* UNTIL 415 PM EDT

* AT 319 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM 7 MILES
  WEST OF RAMSEY...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RAMSEY AROUND 335 PM

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4107 7411 4105 7399 4099 7392 4089 7392
          4081 7399 4083 7402 4076 7412 4091 7410
          4098 7415 4099 7424 4105 7424 4111 7419

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 11:25 AM EDT, 4 hours 1 minute earlier.

Area forecast discussion, May 12, 11:25 AM EDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1125 AM EDT WED MAY 12 2004

.DISCUSSION...

.UPDATE...ONLY MINOR CHANGES TO CURRENT WEATHER FIELDS BASED ON
CURRENT WEATHER AND TRENDS. WE UPPED TEMPS OVER LONG ISLAND AND HAVE
ADDED STRATUS/FOG FOR WATERS TONIGHT.

RIDGE REMAINS OVER REGION WITH DIFFUSE FRONTAL BOUNDARY OVER THE
AREA. WATER VAPOR IMAGERY AND LATEST RUC MODEL RUN INDICATES A VERY
WEAK SHORTWAVE OVER CENTRAL PA. CLOUDS ALSO IN THIS AREA CURRENTLY.
MODELS INDICATE A FAIR AMOUNT OF SURFACE HEATING INSTABILITY
WITH 2000+ J/KG OF SURFACE BASED CAPE AND -5 C ON THE LI. EXPECT
MORE ACTIVITY THAN YESTERDAY WITH FOCUS OF CONVECTION BEING TO THE
NORTHWEST OF NYC AND THEN A DRIFT TO THE EAST SOUTHEAST. HIGH PW AND
SLOW MOVING CONVECTION INDICATES GOOD POTENTIAL FOR URBAN FLOODING.
KEEPING POPS AS AND DO NOT ANTICIPATE THE FORMATION OF AN MCS AS WE
HAD MONDAY NIGHT.
&&

.AVIATION...EXPECT MVFR HAZE...THOUGH SURFACE OBS WILL LIKELY REACH
P6SM WITH MIXING. HAZE ALOFT WILL CONTINUE.

MODERATE AMOUNTS INSTABILITY ARE PRESENT IN THE ATMOSPHERE FOR
WIDELY SCATTERED AFTERNOON/EARLY EVENING THUNDERSTORMS. EXPECT THESE
TO ME FOCUSED TO THE NORTH AND WEST OF NYC.  RIGHT NOW NOT
EXPECTING A SIGNIFICANT IMPACT ON THE TERMINAL. ONLY HAVE TEMPO
GROUP FOR SWF WITH VCNTY FOR LGA-EWR-TEB-HPN. EXPECT SEA BREEZE
CONVERGENCE KEEPS ACTIVITY OUT OF JFK WITH A CLOSE CALL FOR EWR AND
LGA...BUT MAINLY NORTHWEST OF THE TERMINAL.
&&

************* PREVIOUS 415 AM DISCUSSION **************************
SHORT TERM...

THU AND THU NIGHT...AN EASTERLY FLOW BEGINS TO DEVELOP ON THU.
MEANWHILE...THE UPPER LEVEL RIDGE REMAINS IN PLACE ALTHOUGH IT
STARTS TO MOVE SLOWLY TO THE E TOWARD EVENING. FOR THU...I/LL KEEP
THE POPS SIMILAR TO TODAY/S. HOWEVER...A TROF APPROACHES FROM THE SW
THU NIGHT AS THE UPPER RIDGE MOVES A LITTLE TO THE E. I/LL INCR THE
POPS FOR THU NIGHT...IN LINE WITH THE ETA AND GFS.

FRI...I/LL FORECAST CHANCE POPS AS THE SW FLOW ALOFT CONTINUES.

LONG TERM...NO SIG CHANGES...OTHER THAN TO ADD POPS FOR FRI NIGHT.
&&

.MARINE...RELATIVELY QUIET THROUGH FRIDAY NIGHT. MAIN CHANGE TO
PREVIOUS FORECAST FROM THU-FRI AS HIGH PRESSURE BUILDING SE INTO NEW
ENGLAND TURNS WINDS EASTERLY THU AFTERNOON AND NIGHT...THEN SE-S ON
FRI AS THE HIGH MOVES WELL E OF THE NEW ENGLAND COAST. SCA FOR ROUGH
OCEAN SEAS POSSIBLE BEGINNING SAT MORNING WITH INCREASING SW FLOW
AHEAD OF APPROACHING COLD FRONT.
&&

.HYDROLOGY...SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE...BUT NO
WIDESPREAD PROBLEMS EXPECTED FOR THE NEXT COUPLE OF DAYS.
&&

***************** END OF PREVIOUS FORECAST ************************

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.
&&

TONGUE
Hazardous weather outlook, May 12, 1:30 PM EDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
130 PM EDT WED MAY 12 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-130950-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
130 PM EDT WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE SLOW
MOVING. THE MAIN THREAT FROM THESE STORMS BESIDES THE LIGHTNING IS
LOCAL FLOODING.  STORMS ARE EXPECTED TO BE CONFINED TO NEW YORK CITY
AND LOCATIONS NORTH AND WEST.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON MOST DAYS.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 12, 12:46 PM EDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1246 PM EDT WED MAY 12 2004

NYZ067-121815-
ORANGE-
1246 PM EDT WED MAY 12 2004

AT 1246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS 7 MILES SOUTHWEST OF PORT
JERVIS...MOVING EAST AT 15 MPH.

BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN
THE VICINITY OF...
UNIONVILLE AROUND 115 PM...
PINE ISLAND AROUND 120 PM...
FLORIDA...GOSHEN AROUND 130 PM...

THIS THUNDERSTORM COMPLEX WILL MOVE INTO THE WESTERN PORTION OF THE
COUNTY BY 1 PM. HEAVY RAINS FROM THIS SLOW MOVING THUNDERSTORM MAY
FLOOD LOW LYING AND POOR DRAINAGE AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS.

SILVA

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 3:17 PM EDTSevere Thunderstorm WarningOKXPassaic28 min
May 12, 3:25 PM EDTFlash Flood WarningOKXPassaic50 min
May 12, 3:51 PM EDTSevere Thunderstorm WarningOKXBergen, Essex24 min
May 12, 3:58 PM EDTFlash Flood WarningOKXBergen, Essex62 min
May 12, 4:01 PM EDTSevere Thunderstorm WarningOKXHudson44 min
May 12, 4:25 PM EDTSevere Thunderstorm WarningOKXUnion35 min
May 12, 4:32 PM EDTFlash Flood WarningOKXUnion43 min
May 12, 5:02 PM EDTFlash Flood WarningOKXUnion3 hr

Nearby

Severe Thunderstorm Warnings in New Jersey, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.